[Skip to Content]
[Skip to Content Landing]
Article
May 21, 1982

Etretinate therapy improves psoriasis but elevates serum lipids

JAMA. 1982;247(19):2647-2648. doi:10.1001/jama.1982.03320440003001

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

A University of Michigan Medical School group has reported success in treating a case of life-threatening psoriasis with a combination of methotrexate and the investigational drug etretinate. However, they also report that etretinate results in an increase in serum triglyceride and cholesterol levels.

This increase is important enough and persists long enough that in the view of Charles N. Ellis, MD, assistant professor of dermatology, long-term treatment with etretinate will be a cause for concern unless normalization of lipid levels occurs either spontaneously or can be achieved with medical intervention.

The report on the combination therapy was presented at the National Clinical Dermatology Conference in Chicago by Evelyn E. Vanderveen, MD, a dermatology resident. Two major points of interest, she said, are that the combination of drugs did not produce any short-term adverse side effects and that etretinate alone did not control psoriatic arthritis in the patient, a 51-year-old man.

×